Tennessee, 2019

Flash Flooding and Flooding in Tennessee, February 6 to 7, 2019

February 6 to 7, 2019 · NWS MRX · 14 events in 9 counties and zones

A warm, moist, Gulf air mass was in place across the area, with a weak surface trough located over the Cumberland Plateau, which helped focus rainfall amounts of a few inches over parts of northeast Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A warm, moist, Gulf air mass was in place across the area, with a weak surface trough located over the Cumberland Plateau, which helped focus rainfall amounts of a few inches over parts of northeast Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 6, 6:52 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Feb 6, 6:52 PM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
652 PM EST Wed Feb 6 2019

.AVIATION...A band of moderate to heavy rainfall has developed
along a warm front stretching into East Tennessee extending from
near tys to around tri. The area of lift will be moving slowly
north through the night with the Great Valley fully within the
warm sector on Thursday producing quite nice, vfr flight
conditions with a gusty southwest surface wind. However, tonight
flight weather may be predominantly mvfr at tys and to a greater
extent at tri, where ifr conditions could develop later this
evening into the early morning hours Thursday.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, Feb 6, 3:28 PM EST, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
328 PM EST Wed Feb 6 2019

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-072030-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
328 PM EST Wed Feb 6 2019 /228 PM CST Wed Feb 6 2019/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms could bring brief heavy rain to the
Plateau, northern and central Valley, and southwest VA late this
afternoon through Midnight tonight. Ponding of water in poor
drainage areas will be possible with any thunderstorms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another round of rain can be expected Monday and Tuesday, with
heavy rainfall possible. While uncertainty is still significant
that far out in time, there is a possibility of flooding with
this system.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.

In the hours before

Special weather statement, Feb 6, 7:16 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Morristown TN
716 PM EST WED FEB 6 2019

TNZ036-069-070100-
Anderson TN-Knox TN-
716 PM EST WED FEB 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KNOX AND CENTRAL
ANDERSON COUNTIES UNTIL 800 PM EST...

At 716 PM EST, Doppler radar was tracking a strong thunderstorm near
Clinton, moving east at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Knoxville, Oak Ridge, Clinton, Halls, Blaine, House Mountain State
Park, Maloneyville, Mascot and Powell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3600 8419 3613 8421 3617 8374 3614 8372
      3609 8367 3608 8367 3610 8369 3610 8371
      3606 8369 3605 8367 3603 8368 3599 8365
      3598 8366 3597 8365 3593 8372
TIME...MOT...LOC 0016Z 268DEG 31KT 3604 8412

05/MA

The radar

The Knoxville radar (KMRX), 34 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

10 flash flood, 4 flood. Local standard time, as filed.

Flash Flood, Union

When
February 6, 8:00 PM EST to 10:00 PM EST
Where
Union County, 4 mi NE of Maynardville to 4 mi NW of Maynardville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.291, -83.749

Flash flooding and water-covered roadways throughout the county.

Flash Flood, Anderson

When
February 6, 8:43 PM EST to 10:45 PM EST
Where
Anderson County, 2 mi N of Andersonville to 2 mi W of Andersonville
Cause
Heavy Rain
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
36.229, -84.030

Cars flooded in Andersonville, as deep as halfway up the car doors.

Flash Flood, Knox

When
February 6, 9:27 PM EST to 11:15 PM EST
Where
Knox County, 2 mi N of Pedigo to 2 mi WNW of Pedigo
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.129, -84.000

Vehicle stranded in high water near East Raccoon Valley Drive near Heiskell.

Flash Flood, Hamblen

When
February 6, 9:49 PM EST to 11:45 PM EST
Where
Hamblen County, 2 mi S of Morristown
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.191, -83.280

Low spot in road near Lincoln Heights Middle School was covered with a foot of water.

Flash Flood, Knox

When
February 6, 10:05 PM EST to February 7, 12:00 AM EST
Where
Knox County, 3 mi W of Corryton to 2 mi W of Corryton
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.150, -83.834

Parts of State Route 131 in Knox County west of Corryton is impassable.

Flash Flood, Hamblen

When
February 6, 11:02 PM EST to February 7, 1:00 AM EST
Where
Hamblen County, 6 mi NE of Morristown to 8 mi WSW of Morristown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.281, -83.204

Multiple roads flooded across the county.

Flood, Hawkins

When
February 7, 4:30 AM EST to 6:30 AM EST
Where
Hawkins County, 8 mi N of Rogersville to 14 mi SW of Rogersville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.516, -83.000

Flooding reported throughout the county. Some road washouts. Schools closed for the day.

Flash Flood, Hancock

When
February 7, 6:00 AM EST to 6:30 AM EST
Where
Hancock County, 4 mi SE of Sneedville to 5 mi ESE of Sneedville
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.489, -83.169

Landslide washed out portion of Hwy 66 at the Hancock County and Hawkins County border.

Flash Flood, Hawkins

When
February 7, 7:00 AM EST to 9:00 AM EST
Where
Hawkins County, 1 mi W of Blevins to 0.5 mi SSW of Blevins
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
36.470, -82.948

Water covering Blevins Road with one vehicle rescue.

Flash Flood, Greene

When
February 7, 7:30 AM EST to 9:30 AM EST
Where
Greene County, 1 mi NE of Mohawk to 3 mi SE of Mohawk
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.210, -83.037

Potterstown Rd was impassable.

Flash Flood, Hawkins

When
February 7, 8:22 AM EST to 10:15 AM EST
Where
Hawkins County, 2 mi ENE of Klondike to 3 mi NE of Klondike
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
36.441, -83.097

Poor Valley Creek Road impassable. One vehicle rescue.

Flood, Hawkins

When
February 7, 8:54 AM EST to 10:45 AM EST
Where
Hawkins County, 2 mi NE of Church Hill to 2 mi NW of Church Hill
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.541, -82.695

Street flooding noted up to the bottom of cars.

Flood, Claiborne

When
February 7, 9:00 AM EST to 11:00 AM EST
Where
Claiborne County, 5 mi S of Hoop to 4 mi SSE of Hoop
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.458, -83.430

State Road 33 closed due to flooding east of Rowe Road.

Flood, Sullivan

When
February 7, 9:00 AM EST to 11:00 AM EST
Where
Sullivan County, 1 mi NW of Sullivan Gardens to 1 mi SW of Sullivan Gardens
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.490, -82.613

State Road 93 closed at SR 347 due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 810243, 810246, 810258, 810261, 810272, 810276, 810293, 810279, 810283, 810289, 810292, 810294, 810295, 810296.